Skip to Main Content
Favorite Table | Print
Cutaneous Adverse Drug Eruptions at a Glance
  • Drug-induced cutaneous eruptions are common.
  • They range from common nuisance rashes to rare life-threatening diseases.
  • The spectrum of clinical manifestations includes exanthematous, urticarial, pustular, and bullous eruptions.
  • These reactions may mimic other cutaneous diseases such as acne, porphyria, lichen planus, and lupus.
  • Fixed drug eruptions are usually solitary dusky macules that recur at the same site.
  • Drug reactions may be limited solely to skin or may be part of a severe systemic reaction, such as drug hypersensitivity syndrome or toxic epidermal necrolysis.

Complications of drug therapy are a major cause of patient morbidity and account for a significant number of patient deaths.1 Drug eruptions range from common nuisance eruptions to rare or life-threatening drug-induced diseases. Drug reactions may be solely limited to the skin, or they may be part of a systemic reaction, such as drug hypersensitivity syndrome or toxic epidermal necrolysis (TEN) (see Chapter 40).

Drug eruptions are often distinct disease entities and must be approached systematically, as any other cutaneous disease. A precise diagnosis of the reaction pattern can help narrow possible causes, because different drugs are more commonly associated with different types of reactions.

A systematic review of the medical literature, encompassing nine studies, concluded that cutaneous reaction rates varied from 0% to 8% and were highest for antibiotics.2 Outpatient studies of cutaneous adverse drug reactions (ADRs) estimate that 2.5% of children who are treated with a drug, and up to 12% of children treated with an antibiotic, will experience a cutaneous reaction.3

In the evaluation of a patient with a history of a suspected ADR, it is important to obtain a detailed medication history, including use of over-the-counter preparations and herbal and naturopathic remedies. New drugs started within the preceding 3 months, especially those within 6 weeks, are potential causative agents for most cutaneous eruptions (exceptions include drug-induced lupus, drug-induced pemphigus, and drug-induced cutaneous pseudolymphoma), as are drugs that have been used intermittently.

Constitutional factors influencing the risk of cutaneous eruption include pharmacogenetic variation in drug-metabolizing enzymes and human leukocyte antigen (HLA) associations. Acetylator phenotype alters the risk of developing drug-induced lupus due to hydralazine, procainamide, and isoniazid. HLA-DR4 is significantly more common in individuals with hydralazine-related drug-induced lupus than in those with idiopathic systemic lupus erythematosus.4 HLA factors may also influence the risk of reactions to nevirapine, abacavir, carbamazepine, and allopurinol.57

Many drugs associated with severe idiosyncratic drug reactions are metabolized by the body to form reactive, or toxic, drug products.8 These reactive products comprise only a small proportion of a drug's metabolites and are usually rapidly detoxified. However, patients with drug hypersensitivity syndrome, TEN, and Stevens–Johnson syndrome (SJS) resulting from treatment with sulfonamide antibiotics and the aromatic anticonvulsants (e.g., carbamazepine, phenytoin, phenobarbital, primidone, and oxcarbazepine) show greater sensitivity in in vitro assessments to the ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.